Vitamin Overdose Symptoms
Just say the word “vitamins” and you imagine a man or a woman energetic and athletic-looking usually in the latest sports gear jumping over hurdles at a race track. The influence of the advertising ingrained in our minds. Vitamins usually mean vitality, health, energy, vibrancy==-liveliness and a long, enjoyable disease-free life. Just holding that capsule in our hand, bringing it into our mouths and swallowing it, makes you feel that you’re doing something good for your mind and body even before the 30 minutes it needs to actually take effect. But as bad things happen to good people, even too much of a good thing is bad==-as we often forget when we are tempted, or even go pass temptation and take overdoses of our vitamins purposely.
As the following symptoms of vitamin overdose will tell you, taking mega doses of vitamins can have dire consequences. So think twice or better yet, consult your doctor or dietician before you increase your dose of vitamins.
The symptoms of overdose for the following vitamins are:
Vitamin A overdose:
Tinnitus, nausea, menstrual irregularities, fatigue, liver damage, vomiting, blurred vision, dizziness, headache, insomnia, irritability, apathy, stupor, skin rash, diarrhea, hair loss, joint pain, abnormal bone growth, damage to the nervous system
Vitamin B6 overdose:
Headache, tiredness, problems walking, depression, reduced tendon reflexes, numbness in hands and feet, problems with memory
Vitamin C overdose:
Kidney stones, insomnia, headache, tiredness, hot flashes
Drowsiness, kidney stones, calcium deposits, depressed nerve function
Heart damage, goiter
Vitamin D overdose:
Hypertension, deafness, nausea, fatigue, headache, high cholesterol, calcium deposits, loss of appetite, kidney stones, weak bones
Vitamin E overdose:
Slow wound healing, muscular weakness, hypertension, severe fatigue, pulmonary embolism, breast tenderness
Damages heart, pancreas, liver
Hyperglycemia, peptic ulcers, gout, faintness, dizziness, liver dysfunction, tingling of fingertips, arrhythmias, acute flushing
Irritability, vomiting, nausea, fatigue
slurred speech, euphoria, difficulty walking, fixed facial expression, hand tremors
The good news is the rate of death from vitamin overdose is minimal. In fact, one study shows that out of 40,000 occurrences of exposure to overdose there was only 1 death and 8 major adverse outcomes.
Nonetheless, it is most advisable to seek a doctor or dietician’s advice if you plan to increase your dose especially if you have high blood or diabetes. Aside from the symptoms of vitamin overdose listed, large doses of vitamins may interfere with a diabetic’s or hypertensive’s medication. The best advice is practical: read the label on the bottle and stay within the dosage advised. That’s what the label is for. Now that’s a good dose of common sense.